Hail, Morrow
- When
- May 13, 11:36 PM EST
- Where
- Morrow County, Cardington
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Reported by
- Social Media
- Coordinates
- 40.500, -82.900
Golf ball sized hail was reported. A few vehicles were damaged.
Showers and thunderstorms developed along a frontal boundary draped across the Upper Ohio Valley. Many of the stronger thunderstorm became severe and a lot of hail reports were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Showers and thunderstorms developed along a frontal boundary draped across the Upper Ohio Valley. Many of the stronger thunderstorm became severe and a lot of hail reports were received. Some of the hail was as large as golf balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 13, 8:24 PM EST, 3 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 924 PM EDT TUE MAY 13 2014 .SYNOPSIS... A COLD FRONT WILL MOVE EAST INTO WESTERN PENNSYLVANIA TONIGHT AND STALL THEN LOW PRESSURE WILL MOVER NORTH ALONG THE FRONT WEDNESDAY NIGHT THROUGH THURSDAY NIGHT INTO EASTERN CANADA FRIDAY. UPPER LEVEL LOW PRESSURE WILL STALL OVER THE EASTERN GREAT LAKES INTO THROUGH EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... BASED ON THE CURRENT CONVECTIVE TRENDS...I WILL ADJUST THE FORECAST ACCORDINGLY. IN PARTICULAR...I WILL DROP THE FLOOD WATCH FOR PARTS OF NORTHEAST OHIO. WIDESPREAD CONVECTION HAS NOT DEVELOPED OVER THE AREA IN ADVANCE OF THE FRONT AND IS NOT ANTICIPATED DURING THE OVERNIGHT. CONVECTION HAS DEVELOPED OVER SOUTHERN INDIANA AND THIS PRECIPITATION MAY PUSH INTO NORTHERN OHIO ON WEDNESDAY BUT THE CONVECTION SHOULD REMAIN SCATTERED FOR THE OVERNIGHT IN THE AREAS HARD HIT ON MONDAY. TEMPERATURES APPEAR TO BE ON TRACK AND I WILL MAKE NO ADJUSTMENTS. PREVIOUS DISCUSSION... THE COLD FRONT WILL BE SLOWLY MOVING EAST ACROSS THE AREA PUSHING INTO WARM...MOIST AND UNSTABLE AIR. THE THREAT FOR SOME SEVERE STORMS STILL LOOK REASONABLE ALONG WITH LOCALLY HEAVY RAINS. WITH THE POTENTIAL FOR HEAVY RAINS ON TOP OF AREAS THAT HAVE HAD HEAVY TO LOCALLY FLOODING RAIN OVER THE PAST DAY...A FLOOD WATCH IS NEEDED. TEMPS TONIGHT WILL START TO COOL WITH THE FRONTAL PASSAGE BUT ONLY AS MUCH AS THE MID 50S IN THE FAR NW. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/... THE FRONT WILL BE STALLED SOMEWHERE NEAR THE EAST FRINGE OF THE CWA ON WED. THE ENERGY WITH THE FRONT WILL GET STRETCHED AS THE NORTHERN SYSTEM MOVES OFF TO THE NE AND ENERGY WITH THE DEVELOPING WAVE STARTS TO FOCUS SOUTH OF THE AREA. THUS SHOULD SEE A GENERALLY LESSENING OF THE RAIN FOR A WHILE ON WED WITH THE SECOND SURGE STARTING TO PUSH IN FROM THE SW DURING THE AFTERNOON. THE LOW IS EXPECTED TO PULL THE FRONT BACK WEST WITH THE LOW MOVING NNE ACROSS THE WEST PART OF THE CWA LATE WED NIGHT THROUGH THU EVENING. THERE WILL BE WIDESPREAD SHRA DURING THIS PERIOD ALONG WITH TSRA AND LOCALLY HEAVY RAINS. WILL LIKELY NEED A FLOOD WATCH FOR THIS TIME PERIOD BUT WILL HOLD OFF AND LET THE CURRENT ONE PLAY OUT THEN THE SECOND CAN BE ISSUED FOR THE WED NIGHT THRU THU NIGHT PERIOD. SOME OF THE STORMS IN THE SE HALF OF THE AREA COULD EVEN BE SEVERE. THE THREAT FOR RAIN WON'T END AS THE LOW MOVES OFF NNE OF THE AREA FRI BECAUSE...AS USUAL THIS TIME OF THE YEAR THE UPPER LOW WILL FIND ITS WAY INTO THE GREAT LAKES WHERE IT WILL STALL FOR THE WEEKEND. COLDER AIR PROGRESSIVELY WRAPS SE INTO THE AREA THU NIGHT THRU FRI NIGHT SO EXPECT FRI AND FRI NIGHT TO BE MOSTLY CLOUDY AND COOL WITH SCT SHRA. SOME THUNDER COULD OCCUR DUE TO THE COLD POCKET OF AIR ALOFT BUT FOR THE MOST PART MAINLY EXPECTING SHRA. THINK ENOUGH CLOUDS WILL HANG AROUND FRI NIGHT TO KEEP TEMPS FROM BEING ABLE TO DROP BELOW 40 DEGREES AND CAUSE PROBLEMS FOR TENDER PLANTS. && .LONG TERM /SATURDAY THROUGH TUESDAY/... AN UPPER TROF WILL BE ACROSS THE AREA ON SATURDAY AND WILL MOVE SLOWLY EAST THROUGH THE WEEKEND. THE BEST CHANCE FOR SHOWERS WILL BE ON SATURDAY AND THEN AFTER THAT A THREAT COULD LINGER MAINLY OVER THE EXTREME EASTERN PORTION OF THE FORECAST AREA. THE BIG CONCERN IS WHAT WILL THE CLOUDS DO OVER THE WEEKEND. WITH THE HIGH BUILDING IN THE WINDS WILL BE LIGHT AND IF THE CLOUDS DECREASE LOWS COULD DIP INTO THE UPPER 30S AND SOME PATCHY FROST IS POSSIBLE. THIS SITUATION WILL BE MONITORED CAREFULLY THE NEXT FEW DAYS. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... A FEW SHOWERS AND THUNDERSTORMS WILL BE SLOWLY DISSIPATING OVERNIGHT BEHIND A COLD FRONT THAT WILL SWEEP ACROSS THE REGION THIS EVENING. BEHIND THE FRONT CONDITIONS WILL DROP TO MVFR AND AND SOME IFR. A WAVE WILL DEVELOP ALONG THE FRONT AND SPREAD MORE SHOWERS AND THUNDERSTORMS INTO THE AREA ON WEDNESDAY. .OUTLOOK...NON VFR IN PRECIPITATION WEDNESDAY AFTERNOON THROUGH SATURDAY. && .MARINE... A COLD FRONT WILL BE MOVING ACROSS THE LAKE OVERNIGHT AND THE WINDS WILL NOT BE THAT STRONG UNTIL LOW PRESSURE MOVES ALONG THE FRONT ESPECIALLY ON THURSDAY. SOME QUESTION AS TO THE LOCATION OF THE LOW AND THAT WILL DETERMINE THE WIND DIRECTION AND STRENGTH. MORE THEN LIKELY A SMALL CRAFT ADVISORY WILL EVENTUALLY BE NEEDED ON THE LAKE. FOR THIS EVENING SPECIAL MARINE WARNINGS WILL BE NEEDED AS THUNDERSTORMS CROSS THE LAKE. HIGH PRESSURE WILL BE BUILD OVER THE GREAT LAKES STARTING SATURDAY AND WILL MOVE VERY SLOWLY THROUGH TUESDAY. THIS WILL MEAN GENERALLY LIGHT WINDS ON THE LAKES. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...ADAMS NEAR TERM...GARNET SHORT TERM...ADAMS LONG TERM...KIELTYKA AVIATION...BC MARINE...KIELTYKA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 929 PM EDT TUE MAY 13 2014 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-150130- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA- ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL- WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW- HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- CRAWFORD PA- 929 PM EDT TUE MAY 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TONIGHT. RAIN COULD BE LOCALLY HEAVY TONIGHT CAUSING AREAS OF ISOLATED FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WIDESPREAD RAIN IS EXPECTED FROM WEDNESDAY AFTERNOON THROUGH THURSDAY NIGHT. HEAVY RAIN IS POSSIBLE THROUGH THURSDAY NIGHT WHICH COULD PRODUCE ADDITIONAL FLOODING. SOME OF THE THUNDERSTORMS WEDNESDAY EVENING COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEZ061-142>149-162>169-150130- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 929 PM EDT TUE MAY 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GARNET
The Cleveland radar (KCLE), 134 km away, was scanning. The volume nearest the first event began at 04:36 UTC.
40 hail, 7 thunderstorm wind. Local standard time, as filed.
Golf ball sized hail was reported. A few vehicles were damaged.
Quarter sized hail was observed.
Thunderstorm winds downed a few large tree limbs.
Penny to quarter sized hail was observed.
Penny to nickel sized hail was observed.
Penny to nickel sized hail was observed.
Quarter sized hail was observed.
Quarter sized hail was reported.
Hail as large as golf balls was reported. Some vehicles were damaged.
Quarter sized hail was observed.
Quarter sized hail was observed.
Quarter sized hail was observed.
Nickel sized hail was observed.
Quarter sized hail was observed.
Quarter sized hail was observed.
Quarter sized hail was observed.
Quarter sized hail was observed.
Quarter sized hail was reported.
Quarter sized hail was reported.
Thunderstorm winds downed several large tree limbs.
Quarter sized hail was reported.
Quarter sized hail was reported.
Penny sized hail was observed.
Quarter sized hail was reported.
Quarter sized hail was observed.
Thunderstorm winds downed a few small trees.
Penny sized hail was observed.
Penny sized hail was observed.
Thunderstorm winds downed a tree and a couple large limbs.
Quarter sized hail was observed.
Nickel sized hail was observed.
Penny sized hail was observed.
Thunderstorm winds downed a tree.
Thunderstorm winds downed several large tree limbs.
Nickel sized hail was observed.
Nickel sized hail was observed.
Thunderstorm winds downed a few trees and large limbs.
Penny sized hail was observed.
Quarter sized hail was reported.
Penny size hail was observed.
Penny sized hail was observed.
Quarter sized hail was observed.
Quarter sized hail was observed.
Penny to quarter sized hail was observed.
Hail the size of ping pong balls was observed. Some vehicle damage occurred.
Quarter sized hail was observed.
Quarter sized hail was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522672, 522673, 522674, 519721, 522675, 522676, 519670, 519667, 519795, 522655, 522630, 522656, 522660, 519725, 522628, 522653, 519728, 522661, 522662, 519747, 522663, 522654, 519716, 522665, 522633, 519707, 519794, 522664, 522634, 522631, 519796, 519798, 522632, 519699, 519873, 519876, 522635, 519675, 522667, 519695, and more.